The misinformation circulating about kava, a South Pacific herb, may leave you questioning its legality in the United States. Kava is sold as a dietary supplement and marketed for promoting sleep and relaxation. In the United States, kava is legal for personal use as a dietary supplement. The U.S Food and Drug Administration has expressed concerns regarding its safety and efficacy, however.
Regulation Prompted in Other Countries
The FDA released a consumer advisory on March 25, 2002, stating that kava-containing products were linked to adverse effects on the liver. The agency found more than 25 reports in other countries of adverse liver effects such as hepatitis, cirrhosis and liver failure. These reports prompted regulation in Germany, Switzerland, France, Canada and the United Kingdom. Regulatory agencies in these countries took various actions from warning customers to removing kava supplements from the market.
Controversy Over Potential Risks
Even though the FDA released its consumer warning, controversy exists regarding the potential risks. Reports of liver injury have been disputed, according to the National Library of Medicine clinical research database LiverTox. The database reports that several groups claim contaminants, rather than kava itself, are responsible for the liver injury cases and that other literature points out incomplete, overlapping toxicity data.
Evidence for Potential Benefits
Evidence suggests kava may be effective at reducing anxiety. A study published in the October 2013 issue of the "Journal of Clinical Psychopharmacology" found that kava significantly reduced anxiety of patients with generalized anxiety disorder. The researchers reported that there were no adverse liver effects, based on liver function tests. In addition, kava was well-tolerated, except for some instances of headache.
Reasons to Exercise Caution
Even though kava is legal in the United States, the FDA advises you not use it if you have liver problems or are taking medications that affect your liver. In addition, kava may interact with drugs used to treat Parkinson's disease, according to the National Center for Complementary and Alternative Medicine. Kava has been linked to cases of dystonia -- a neurological issue characterized by involuntary movement, the center reports. Taking kava long-term may cause your skin to turn yellow and become scaly.